Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Growth of solutions for QG and 2D Euler equations


Authors: Diego Cordoba and Charles Fefferman
Journal: J. Amer. Math. Soc. 15 (2002), 665-670
MSC (1991): Primary 76B03, 35Q30; Secondary 35Q35, 76W05
DOI: https://doi.org/10.1090/S0894-0347-02-00394-6
Published electronically: February 27, 2002
MathSciNet review: 1896236
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the rate of growth of sharp fronts of the Quasi-geostrophic equation and 2D incompressible Euler equations. The development of sharp fronts are due to a mechanism that piles up level sets very fast. Under a semi-uniform collapse, we obtain a lower bound on the minimum distance between the level sets.


References [Enhancements On Off] (What's this?)

  • 1. P. Constantin, A. J. Majda, and E. Tabak.
    Formation of strong fronts in the 2-D quasigeostrophic thermal active scalar.
    Nonlinearity, 7:1495-1533, 1994. MR 95i:76107
  • 2. P. Constantin, Q. Nie, and N. Schorghofer.
    Nonsingular surface-quasi-geostrophic flow.
    Phys. Lett. A, 24:168-172, 1998. MR 99a:76031
  • 3. D. Cordoba.
    Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation.
    Ann. of Math., 148 (3):1135-1152, 1998. MR 2000j:76020
  • 4. D. Cordoba and C. Fefferman.
    Behavior of several 2D fluid equations in singular scenarios.
    Proc. Nat. Acad. Sci. USA, 98:4311-4312, 2001. CMP 2001:10
  • 5. D. Cordoba and C. Fefferman.
    Scalars convected by a 2D incompressible flow.
    Comm. Pure Appl. Math., 55 (2):255-260, 2001. CMP 2002:04
  • 6. D. Cordoba and C. Marliani.
    Evolution of current sheets and regularity of ideal incompressible magnetic fluids in 2D.
    Comm. Pure Appl. Math., 53 (4):512-524, 2000. MR 2000i:76130
  • 7. A. Majda and E. Tabak.
    A two-dimensional model for quasi-geostrophic flow: comparison with the two-dimensional Euler flow.
    Physica D, 98:515-522, 1996. MR 97g:86005
  • 8. K. Ohkitani and M. Yamada.
    Inviscid and inviscid-limit behavior of a surface quasi-geostrophic flow.
    Phys. Fluids, 9:876-882, 1997. MR 97m:76032

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 76B03, 35Q30, 35Q35, 76W05

Retrieve articles in all journals with MSC (1991): 76B03, 35Q30, 35Q35, 76W05


Additional Information

Diego Cordoba
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Address at time of publication: Department of Mathematics, Princeton University, Princeton, New Jersey 08540
Email: dcg@math.princeton.edu

Charles Fefferman
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08540
Email: cf@math.princeton.edu

DOI: https://doi.org/10.1090/S0894-0347-02-00394-6
Keywords: Quasi-geostrophic, Euler and MHD equations, front formation, singularities
Received by editor(s): March 25, 2001
Published electronically: February 27, 2002
Additional Notes: This work was initially supported by the American Institute of Mathematics.
The second author was supported in part by NSF Grant DMS 0070692.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society